Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 139, NWS Wichita, KS

May 25, 2019Kingman County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 25, 2019, 6:53 PM CDT for Kingman County, Kansas. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 25, 2019, 6:53 PM CDT (23:53 UTC)
Expired
May 25, 2019, 8:00 PM CDT
In force
67 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Kingman County, KS

The radar

The Wichita radar (KICT), 62 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 6:19 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.9 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2019-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1368 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2019-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 263 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1368 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
633 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
263 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 6:16 PM CDT, 37 minutes earlier.

Area forecast discussion, May 25, 6:16 PM CDT, 37 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
616 PM CDT Sat May 25 2019

.SHORT TERM...(This evening through Tuesday night)
Issued at 253 PM CDT Sat May 25 2019

Currently have a stationary front extending from southeast
Nebraska into far western portions of the OK Panhandle. Surface
low pressure is strengthening over northeast NM ahead of an upper
impulse. Meanwhile, there looks to be a weak warm front or
remnant outflow over northern OK, basically separating the low
70s dps from mid 60s.

Current thinking is that storms will continue to grow upscale
over the TX/OK Panhandles as they gradually push east and
northeast as the evening hours approach. Storms should start to
impinge on western portions of forecast area generally after 6 pm,
affecting areas along I-135 after 8 pm. Feel the best tornado
threat will be southwest of our forecast area, before the storms
congeal into an MCS, with wind and hail then becoming the main
threats. Shifted the axis of heaviest rainfall south compared to
what we had yesterday with the thinking the MCS should stay closer
to the baroclinic zone across southern KS/northern OK and will
also try and dive into the better instability over OK. So feel
the southern few rows of counties will have the highest threat of
additional heavy rainfall tonight.

Also not out of the question a few storms may develop before 5 pm
along the synoptic front over central KS with some agitated CU
showing up on satellite.

Setup for storms looks similar Sunday as it does for today. Storms
are expected to develop first out over far western KS/TX-OK
Panhandles and track east through the evening hours. Storms maybe
a bit more numerous Sun afternoon & evening out west as a more
pronounced shortwave lifts out of NM. While confidence is high
that yet another MCS will affect much of the forecast area Sun
night, also feel that it will be more progressive than the last
few due to stronger mid/upper jet lifting out.

By 12z Mon, upper impulse will be lifting over eastern
Nebraska/western IA with the main upper low rotating across the
Desert Southwest. Dryline/surface trough is expected to extend
west of the forecast area by Mon afternoon. Main question will be
whether there will be enough convergence along it to overcome some
warmer mid level air along with lack of large scale ascent. Would
not be surprised to see a storm or two go up on the boundary late
Mon afternoon, possibly affecting our western fringes Mon
evening.

Main upper low will be lifting across northeast CO/southeast WY by
Tue morning and into western Nebraska by Tue afternoon.
Front/dryline will be more progressive Tue, making it to generally
along the KS Turnpike by the afternoon hours. Storms are expected
to develop along this feature Tue afternoon and push east into
southeast KS by early Tue evening. Severe storms and heavy rain
can be expected with this activity. This should finally be the
last episode of widespread storms from this pesky trough that has
been anchored over the western CONUS for the last week.

.LONG TERM...(Wednesday through Saturday)
Issued at 253 PM CDT Sat May 25 2019

Front is expected to be generally situated south of KS by Wed
morning which is where the better storm chances will be Wed. Will
bring back some small pops into the forecast for Thu night into
Fri but confidence is very low as there are some differences in
the medium range models. Better low level moisture looks to return
for Fri night into the weekend which will bring back some storm
chances.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 613 PM CDT Sat May 25 2019

Main aviation concern will once again be convective trends.

Storms are expected to move-in from western KS and will affect
areas generally along and west of I-135 through 04z. Main threats
will be quarter size hail and strong downburst winds. Storms will
likely not affect KCNU until after 04z and possibly later. This
MCS is expected to exit the forecast area by around sunrise with
storms remaining out of the forecast until Sun night.

&&

.HYDROLOGY...
Issued at 253 PM CDT Sat May 25 2019

Another MCS is expected to migrate out of western KS this evening
into the overnight hours. Highest confidence for heavy rainfall
will be for areas along and southwest of a McPherson, to El Dorado
to Winfield line. This area has the best chance to experience the
MCS while it's still fairly organized. Widespread rainfall in the
1-2 inch range will be possible in these locations. Hoping this
MCS is a bit more progressive than the one last night which may
limit some of the 3+ inch rainfall amounts. Should get a break
again during the day Sunday, with storms once again moving-in from
western KS Sun night. While additional heavy rainfall will be
possible Sun night, confidence is high in this MCS being more
progressive due to stronger mid/upper winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    63  80  68  83 /  70  20  50  10
Hutchinson      62  80  68  83 /  70  20  60  10
Newton          63  80  67  82 /  80  20  40  10
ElDorado        63  80  68  83 /  80  20  40  10
Winfield-KWLD   64  82  69  83 /  60  20  40  10
Russell         61  79  63  84 /  60  30  60  10
Great Bend      61  79  65  83 /  60  30  70  10
Salina          63  80  67  85 /  70  20  50  10
McPherson       62  79  68  83 /  70  20  50  10
Coffeyville     67  83  70  85 /  60  20  20  10
Chanute         65  82  68  84 /  80  30  30  10
Iola            64  81  68  84 /  90  30  40  10
Parsons-KPPF    66  82  69  84 /  70  20  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Sunday morning for KSZ032-033-047>053-
067>072-082-083-091>096-098>100.

&&

SHORT TERM...RBL
LONG TERM...RBL
AVIATION...RBL
HYDROLOGY...RBL
Hazardous weather outlook, May 25, 4:39 PM CDT, 2 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
439 PM CDT Sat May 25 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-260930-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
439 PM CDT Sat May 25 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Another round of thunderstorms is expected tonight. Strong to severe
storms capable of large hail and damaging winds will be possible.
Additionally, very heavy rainfall rates on top of already saturated
ground will likely lead to additional flash flooding.

Widespread river flooding, some of which is significant, will
continue for several days. Additional rainfall will only aggravate
the current situation. Please see the latest River Flood Warnings
for the latest information.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Another round of thunderstorms will impact the region mainly Sunday
evening , with the greatest chances generally along and west of the
Kansas Turnpike corridor. Large hail and damaging winds will be the
main threats, along with pockets of very heavy rainfall and
localized flash flooding.

There is a conditional threat for a few severe thunderstorms Monday
evening, generally west of I-135. If a storm or two can manage to
develop, all severe weather hazards will be possible.

Another round of scattered to numerous thunderstorms is expected
Tuesday afternoon and night across mainly eastern Kansas. All severe
hazards are once again possible, along with very heavy rainfall and
localized flash flooding.

Significant and high-impact river flooding will continue well into
next week. Please see the latest River Flood Warnings for the latest
information.

Please continue to monitor later forecasts as we refine the threat
areas for each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely tonight. Rainfall and flooding reports
are always appreciated.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Lawson

In the hours before

Local storm report, May 25, 2:03 PM CDT, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
203 PM CDT SAT MAY 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0201 PM     FLOOD            5 SSW MAIZE             37.71N 97.49W
05/25/2019                   SEDGWICK           KS   EMERGENCY MNGR

            13TH STREET IS COVERED WITH WATER WEST OF
            119TH. THIS IS LIKELY DUE TO OVERFLOW FROM
            COWSKIN CREEK.

&&

MARTIN
Local storm report, May 25, 5:31 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
531 PM CDT SAT MAY 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     FLOOD            2 NW NICKERSON          38.17N 98.11W
05/25/2019                   RENO               KS   EMERGENCY MNGR

            HIGHWAY K14 FROM NICKERSON TO STERLING IS CLOSED DUE TO
            WATER OVER THE ROAD, FROM THE ARKANSAS RIVER.

&&

BDK
Special weather statement, May 25, 6:38 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Wichita KS
638 PM CDT Sat May 25 2019

KSZ082-091-260030-
Harper KS-Kingman KS-
638 PM CDT Sat May 25 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Harper County in south central Kansas...
  Kingman County in south central Kansas...

* Until 730 PM CDT.

* At 637 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Sharon...moving northeast at 35
  mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Kingman, Cunningham, Nashville, Willowdale, Zenda, Spivey,
  Cleveland and Rago.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Kansas.

LAT...LON 3738 9835 3739 9846 3773 9846 3773 9840
      3755 9789 3721 9835
TIME...MOT...LOC 2338Z 222DEG 29KT 3731 9841

JAKUB

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:15 PM CDTSevere Thunderstorm WarningICTButler, Cowley, Elk, Sumner60 min
May 24, 7:19 PM CDTFlash Flood Warning EmergencyICTGreenwood3 hr
May 24, 7:38 PM CDTFlash Flood WarningICTWoodson12 hr
May 24, 7:46 PM CDTSpecial Weather StatementICTGreenwood, Woodson44 min
May 24, 8:04 PM CDTFlash Flood WarningICTElk3 hr
May 24, 8:11 PM CDTSpecial Weather StatementICTChautauqua, Elk49 min
May 24, 8:29 PM CDTSpecial Weather StatementICTAllen, Wilson, Woodson31 min
May 24, 8:55 PM CDTFlash Flood WarningICTAllen, Neosho, Wilson3 hr
May 24, 9:00 PM CDTSpecial Weather StatementICTAllen, Montgomery, Neosho, Wilson30 min
May 24, 9:11 PM CDTRiver Flood WarningICTKingman25 hr
May 24, 9:12 PM CDTRiver Flood WarningICTSumner52 hr
May 24, 9:28 PM CDTSpecial Weather StatementICTAllen, Labette, Montgomery, Neosho32 min
May 24, 10:51 PM CDTRiver Flood WarningICTButler16 hr
May 24, 10:51 PM CDTRiver Flood WarningICTButler13 hr
May 24, 11:01 PM CDTSpecial Weather StatementICTCowley, Sumner59 min
May 25, 12:08 AM CDTSpecial Weather StatementICTChautauqua, Cowley, Elk52 min
May 25, 3:33 AM CDTAreal Flood WarningICTSumner36 hr
May 25, 8:16 AM CDTRiver Flood WarningICTBarton7 days
May 25, 10:03 AM CDTRiver Flood WarningICTSedgwick24 hr
May 25, 10:39 AM CDTAreal Flood WarningICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 15 more5 days
May 25, 2:20 PM CDTRiver Flood WarningICTMarion24 hr
May 25, 3:19 PM CDTRiver Flood WarningICTHarvey, Reno4 days
May 25, 3:24 PM CDTRiver Flood WarningICTKingman5 days
May 25, 3:24 PM CDTRiver Flood WarningICTSedgwick, Sumner4 days
May 25, 3:24 PM CDTRiver Flood WarningICTSumner4 days
May 25, 6:38 PM CDTSpecial Weather StatementICTKingman52 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.